MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG,KRD

PENUMBRA, INC. POD PACKING COIL; HCG,KRD
Catalog Number RBYPODJ45
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01025.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the ovarian vein using pod packing coils (podj).During the procedure, while attempting to advance a podj through a non-penumbra microcatheter, it became stuck and was unable to advance any further.Therefore, the podj and the microcatheter were removed.The physician then attempted to advance a new podj through a lantern delivery microcatheter (lantern), but the same issue occurred and, therefore, the podj was removed.The procedure was completed using other coils with the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 62.0 cm and 63.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds.The introducer sheath was not returned with the device.During functional testing, resistance was encountered while attempting to re-sheath the device with demonstration introducer sheath due to the offsent coil winds.Conclusions: evaluation of the returned podj revealed offset coil winds along the embolization coil and kinks on the pusher assembly.If the device is forcefully advanced against resistance, damage such as offset coil winds and kinks may occur.The introducer sheath and the non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of the reported difficulty advancing could not be determined.Evaluation of the second returned podj revealed that the sr wire fracture and the embolization coil was detached.If the device is forcefully retracted against resistance, the sr wire may fracture, and the embolization coil may become unraveled.The lantern used in the procedure was not returned for evaluation and the podj could not be functionally tested due to the damages; therefore, the root cause of the reported difficulty advancing could not be determined.Further investigation revealed that the pusher assembly was kinked in multiple location.These kinks were likely incidental and may have occurred during packaging for returned to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.(b)(4).H3 other text : placeholder.

Brand Name
POD PACKING COIL
Common Device Name
HCG,KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8641440
Report Number3005168196-2019-01024
Device Sequence Number2286920
Product Code HCG
UDI-Device Identifier00814548016726
UDI-Public00814548016726
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/25/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPODJ45
Device Lot NumberF87733
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/25/2019
Supplement Date Received by Manufacturer07/29/2019
Initial Report FDA Received Date05/24/2019
Supplement Report FDA Received Date08/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Date Report Sent to FDA01/01/2005